David M. Lang, MD; Michael B. Alpern, MD; Paul F. Visintainer, PhD; Stephen T. Smith, MD
▪ Objective: To determine whether greater risk for anaphylactoid reaction from intravenous urographic contrast media exists in patients receiving β-adrenergic blockers or in asthmatic patients.
▪ Design: Case-control study.
▪ Setting: Tertiary care, referral-based medical center.
▪ Patients: Of 28 978 intravenous urographic contrast media procedures done from July 1987 to June 1988, 49 patients experienced moderate to severe anaphylactoid reaction. Medical records from these 49 reactors were compared with those from a control group matched for gender, age, and date and type of contrast study who received intravenous urographic contrast media without adverse reaction.
▪ Main Results: Patients exposed to β-adrenergic blockers or with asthma comprised 39% (19 of 49) of reactors, compared to 16% (13 of 83) of matched controls (odds ratio, 3.43; 95% Cl, 1.45 to 8.15; P = 0.005). Exposure to β-blockers was 27% among reactors and 12% in matched controls (odds ratio, 2.67; Cl, 1.01 to 7.05; P = 0.036). Asthma was found in 12% of reactors and 4% of controls; after correction for β-blocker use, asthma was also associated with increased risk for anaphylactoid reaction (odds ratio, 4.54; Cl, 1.03 to 20.05; P = 0.046). Compared with nonasthmatic patients not taking β-blockers, asthmatic patients were at greater risk for anaphylactoid reaction with bronchospasm (P = 0.02). Five of 13 reactors receiving β-blockers became hypotensive, and three needed hospitalization. Compared with nonasthmatic patients not taking β-blockers, patients exposed to β-blocking drugs were almost nine times (odds ratio, 8.7; Cl, 0.81 to 93.5; P = 0.075) more likely to be hospitalized after an anaphylactoid reaction.
▪ Conclusion: Increased risk for moderate to severe anaphylactoid reaction from intravenous urographic contrast media exists in patients receiving β-adrenergic blockers or with asthma. These patients are appropriate target populations for efforts to reduce risk before intravenous urographic contrast media are administered.
Lang DM, Alpern MB, Visintainer PF, et al. Increased Risk for Anaphylactoid Reaction from Contrast Media in Patients on β-Adrenergic Blockers or with Asthma. Ann Intern Med. 1991;115:270–276. doi: https://doi.org/10.7326/0003-4819-115-4-270
Download citation file:
Published: Ann Intern Med. 1991;115(4):270-276.
Asthma, Pulmonary/Critical Care.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use